Connecticut, 2016

Damaging Winds in Connecticut, July 22, 2016

July 22, 2016 · NWS BOX · 9 events in 3 counties and zones

A cold front moved through southern New England and when coupled with the existing heat and humidity, resulted in showers and thunderstorms developing over much of the area late in the day and continuing into the evening and overnight hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$263,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A cold front moved through southern New England and when coupled with the existing heat and humidity, resulted in showers and thunderstorms developing over much of the area late in the day and continuing into the evening and overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 22, 6:22 PM EST, 3 minutes earlier.

Area forecast discussion, Jul 22, 6:22 PM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
722 PM EDT FRI JUL 22 2016

.SYNOPSIS...
Scattered thunderstorms with a few possibly strong to severe this
evening before diminishing in the late evening. More
thunderstorms will likely develop Saturday afternoon and early
evening, mainly across northern and eastern Massachusetts. A few
of those storms may be severe. Hot weather is expected to continue
this weekend. An approaching cold front will bring another round
of scattered showers and thunderstorms Monday night and Tuesday.
More warm weather follows midweek.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...

715 PM Update...

Scattered thunderstorms, a few severe, finally developed and will
probably see continued scattered thunderstorms throughout the
evening. Thinking that the potential for severe will begin to
diminish around 10 or 11 PM. Thus far, main hazard from these
storms have been strong wind gusts. Have made just minor
adjustments in temperatures and wind fields for tonight.

Prior discussion...

There remains below average confidence on convection through this evening.
Sufficient instability for deep convection. Vertical wind shear
is marginal and believe convection is most likely to take the
form of individual pulse cells or small clusters. A few of these
storms may produce strong wind gusts or large hail. Model
instability parameters and high resolution model output points
toward SW MA and CT as a somewhat more favored region for
scattered thunderstorms. The area of focus may shift to RI for a
time this evening. Since there is not a clear transitory large
scale forcing boundary, outflow from one cell could initiate a
subsequent cell. There is a signal of drier air attempting to
work its way into northern MA per soundings and model K index
fields. Have POPs this evening at barely chance category across
northern MA.

Low level jet across SE MA resulting in significant surface wind
gusts, especially along portions of the Cape. This will likely
continue into early evening and then gradually diminish. The
strongest wind gusts are over land rather than water given the
better low level momentum transfer above the hotter ground.

Have generally gone with a mode blend for temperatures tonight.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Updated at 2 PM...

* Risk of strong to severe thunderstorms Saturday afternoon into
  early evening across northern and eastern Massachusetts...

Have increasing confidence of a severe thunderstorm threat across
northern and eastern Massachusetts Saturday mid afternoon to early
evening. Main potential hazards look to be locally damaging wind
gusts and hail.

The 12Z GFS, ECMWF and NAM all continue to paint an area of
instability across northern MA and eastern MA Saturday
afternoon/early evening. This is being helped by an impressive
500 mb cold pool of temperatures lowering to around -13C in the
21Z to 00Z time frame per both the GFS and ECMWF in connection
with a short wave trof embedded in a broad WNW flow. In addition,
the vertical wind shear looks more impressive Saturday
afternoon/evening than early this evening with 500 mb winds 35 to 40
knots. Other considerations include a low level moisture
convergence signal from what is left of the surface frontal
boundary and the presence of the left front quad of a 90+ KT upper
jet over NE MA.

Saturday will be another hot day as H85 temps ramin near 18C until
evening. Anticpate max temperatures lower to mid 90s. Dewpoints
will probably be 5 to 7 degrees lower than today, however, as
somewhat drier air seeps into the region in the low levels. Heat
indices should remain below advisory thresholds.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Big Picture...

High pressure covers the Southern and Central USA much of the week.
A zonal flow extends across Canada and the USA Northern Tier.
Shortwaves in that zonal flow will move through New England Monday
night and again on Friday. In between, parts of the large high will
push up over our area.  Forecast contour height fields remain
higher/warmer than normal levels through the period, so expect
temperatures to run warmer than normal most of the time.

Details...

Sunday...

High pressure in place through the day. Some signs on the GFS and
ECMWF that a twist may develop in the flow in Eastern MA that could
generate an eastern coast sea breeze during the afternoon, but low
confidence at this time.  Solar mixing to near 850 mb with temps at
850 mb forecast at 16-17C. This would support max sfc temps inland
at 87-91F, with ocean buffering keeping levels near 80 Cape and
Islands. Northwest flow will bring lower/drier dew points of 55 to
60 inland and lower 60s along the South Coast.

Light wind Sunday night. Some increase in high clouds and slowly
increasing dew points should keep min sfc temps in the 60s, although
upper 50s not out of the question in some normal cool spots.

Monday...

Shortwave drives low pressure across Eastern Canada with a cold
front sweeping across NY during the day and New England Monday
night.  Most of the day should be rain-free. Some signs of marginal
instability crossing during the morning which may be a warm front
with a couple of light showers. Better instability moves in from the
west during the afternoon and evening. Totals forecast in the upper
40s and mid-level lapse rates 6.2 to 6.5 C/Km. Precip Water values
climb to near 2 inches. This would support thunderstorms, some with
heavy downpours.  Winds of 20-25 kt at 850 mb and 35 kt at 500 mb
suggest potential for strong gusts in convection. Expect scattered
afternoon/early night convection with local downpours. Temps of
18C at 850 mb supports another day of max temps in the low 90s.

Tuesday-Wednesday...

High pressure takes control and brings fair weather. Temps aloft
will again be 16-18C which will support upper 80s and lower 90s.

Thursday-Friday...

Next upper shortwave moves through during this time. Both GFS
and ECMWF seem inconsistant with their surface features but indicate
at least one cold front moving through during this time. We will show
chance pops in western sections Thursday afternoon and all areas
Friday. Low confidence in details at this time.

&&

.AVIATION /23Z FRIDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Saturday Night/...

This evening...Scattered thunderstorms have been increasing in
coverage and intensity over the past hour. Have adjusted POPs
accordingly. A few of these thunderstorms may produce strong wind
gusts. VFR conditions expected to prevail except briefly lower in
vicinity of scattered evening thunderstorms. The surface wind
gusts will gradually diminish this evening across the Cape.

Overnight...Moderate confidence. Areas of MVFR cigs/vsbys and
even pockets of IFR tonight in areas of stratus and fog, mainly
along the south coast and a few interior valley locations that
receive rain. Winds shift to the NW overnight.

Saturday...Moderate confidence. After any early fog dissipates.
VFR dominates again most of the day. Scattered afternoon/early
evening thunderstorms are possible, mainly across northern and
eastern MA. A few of these thunderstorms may contain strong wind
gusts and hail. Winds mainly W.

KBOS TAF...Moderate confidence. Looking like an increased chance
of a thunderstorm given the cluster now in Worcester County and
moving eastward at 715 PM. There looks to be another chance of
thunderstorms in the vicinity of the terminal Saturday late
afternoon to early evening. A few of those thunderstorms could
also contain strong wind gusts.

KBDL TAF...High confidence of VFR prevailing. There is a risk of
thunderstorms in the vicinity of the terminal through mid evening.
Any thunderstorms could produce brief strong wind gusts. If it
rains over or near the airfield, there would a possibility of MVFR
visibilities in overnight fog patches.

Outlook /Sunday through Wednesday/... Moderate-high confidence.

Sunday...VFR.  Possible areas of IFR in early morning fog.

Monday... VFR. Possible IFR in early morning fog. Brief MVFR/IFR
cigs/vsbys in afternoon and early night showers/tstms.

Tuesday-Wednesday... VFR.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Saturday Night/...High confidence.

Gusty winds will persist across most east facing nearshore waters
through early evening, mainly within 3 miles of shore. This is why
Boston Harbor and Ipswich/Massachusetts Bays were added. As the
evening progresses, wind will drop below Small Craft Advisory
thresholds but the SW flow will have produced seas to at least 5
feet across most south coastal waters and the outer potions of the
east coastal waters.

Thunderstorms that form over eastern Massachusetts during Saturday
afternoon may impact the adjacent coastal waters during the late
afternoon and early evening time period. A few of these
thunderstorms may produce strong enough wind gusts to warrant a
Special Marine Warning or two.

Outlook /Sunday through Wednesday/... Moderate confidence.

Winds less than 20 knots and seas less than 5 feet through the
period. A cold front will bring scattered showers/thunderstorms
Monday afternoon and night, with potential for strong wind gusts
and brief poor vsbys in heavy downpours.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Air Quality Alert until 11 PM EDT this evening for CTZ002>004.
MA...Air Quality Alert until 11 PM EDT this evening for MAZ005>007-
     012>021.
RI...Air Quality Alert until 11 PM EDT this evening for RIZ001>008.
MARINE...Small Craft Advisory until 8 AM EDT Saturday for ANZ231>234-
     236-250-254.
     Small Craft Advisory until 11 PM EDT this evening for ANZ230-
     251.
     Small Craft Advisory until 2 PM EDT Saturday for ANZ235-237-
     255-256.

&&

SYNOPSIS...WTB/Thompson
NEAR TERM...Thompson
SHORT TERM...Thompson
LONG TERM...WTB/Thompson
AVIATION...WTB/Thompson
MARINE...WTB/Thompson
Hazardous weather outlook, Jul 22, 3:14 PM EST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
414 PM EDT FRI JUL 22 2016

MAZ002>004-008>011-022>024-026-232015-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-
414 PM EDT FRI JUL 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS
AND WESTERN MASSACHUSETTS.

.DAY ONE...TONIGHT.

THERE IS POTENTIAL FOR SCATTERED STRONG TO SEVERE THUNDERSTORMS
LATE THIS AFTERNOON AND EVENING. THE MAIN THREATS FROM ANY SEVERE
THUNDERSTORMS WOULD BE DAMAGING STRAIGHT-LINE WIND GUSTS AND HAIL.
LOCALLY HEAVY DOWNPOURS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS...MAINLY
ACROSS NORTHERN AND EASTERN MASSACHUSETTS...DURING MID AFTERNOON
TO EARLY EVENING ON SATURDAY. MAIN THREATS INCLUDE LOCALLY
DAMAGING WINDS AND HAIL.

THERE IS ALSO A POTENTIAL FOR STRONG THUNDERSTORMS MONDAY
AFTERNOON AND EVENING. MAIN THREATS INCLUDE LOCALLY
DAMAGING WINDS AND HEAVY DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ002>004-MAZ005>007-012>021-RIZ001>008-232015-
HARTFORD CT-TOLLAND CT-WINDHAM CT-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-SOUTHERN WORCESTER MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
414 PM EDT FRI JUL 22 2016

...AIR QUALITY ALERT IN EFFECT UNTIL 11 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL
MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...AND RHODE ISLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

THERE IS POTENTIAL FOR SCATTERED STRONG TO SEVERE THUNDERSTORMS
LATE THIS AFTERNOON AND EVENING. THE MAIN RISKS FROM ANY SEVERE
THUNDERSTORMS WOULD BE DAMAGING STRAIGHT- LINE WIND GUSTS AND
HAIL. LOCALLY HEAVY DOWNPOURS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SATURDAY...THERE IS A POTENTIAL FOR STRONG TO SEVERE
THUNDERSTORMS...MAINLY ACROSS NORTHERN AND EASTERN
MASSACHUSETTS...DURING MID AFTERNOON TO EARLY EVENING.
MAIN THREATS INCLUDE LOCALLY DAMAGING WINDS AND HAIL.

MONDAY...THERE IS ALSO A POTENTIAL FOR STRONG THUNDERSTORMS
MONDAY AFTERNOON AND EVENING. MAIN THREATS INCLUDE LOCALLY
DAMAGING WINDS AND HEAVY DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-251-254>256-232015-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
414 PM EDT FRI JUL 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

A FEW STRONG THUNDERSTORMS ARE POSSIBLE THIS EVENING...MAINLY
ACROSS THE SOUTH COASTAL WATERS. THERE WILL BE POOR VISIBILITY IN
ANY LOCALLY HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SATURDAY...STRONG TO SEVERE THUNDERSTORMS MAY AFFECT THE
MASSACHUSETTS COASTAL WATERS DURING MID AFTERNOON TO EARLY
EVENING WITH POSSIBLE STRONG WIND GUSTS. COASTAL WATERS THAT MAY
BE IMPACTED BY STRONG TO SEVERE THUNDERSTORMS DURING SATURDAY
AFTERNOON OR EVENING INCLUDE IPSWICH BAY...MASSACHUSETTS
BAY...BOSTON HARBOR...STELLWAGEN BANK AND CAPE COD BAY.

MONDAY...STRONG TO SEVERE THUNDERSTORMS MAY AFFECT THE
COASTAL WATERS DURING MID AFTERNOON TO EARLY EVENING WITH
POSSIBLE STRONG WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Jul 22, 4:09 PM EST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
509 PM EDT FRI JUL 22 2016

MAZ012-222145-
SOUTHERN WORCESTER MA-
509 PM EDT FRI JUL 22 2016

...A HEAVY SHOWER ON THE SOUTHERN HAMPDEN AND WORCESTER COUNTY LINES
MAY DEVELOP INTO A THUNDERSTORM...

AT 506 PM EDT...DOPPLER RADAR WAS TRACKING A POTENTIAL DEVELOPING
THUNDERSTORM OVER STURBRIDGE...OR 17 MILES SOUTHWEST OF
WORCESTER...MOVING EAST AT 35 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 35 MPH WILL ACCOMPANY THIS
STORM IF IT STRENGTHENS.

LOCATIONS IMPACTED INCLUDE...
WEBSTER...SOUTHBRIDGE...AUBURN...NORTHBRIDGE...OXFORD...MILLBURY...
CHARLTON...DUDLEY...THOMPSON...STURBRIDGE...SUTTON...DOUGLAS...
HOLLAND AND EAST BROOKFIELD.

LAT...LON 4216 7211 4215 7210 4217 7207 4218 7202
      4215 7167 4201 7173 4201 7180 4202 7180
      4202 7195 4208 7214 4216 7213
TIME...MOT...LOC 2106Z 289DEG 32KT 4212 7207

FRANK
Special weather statement, Jul 22, 4:36 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
536 PM EDT FRI JUL 22 2016

MAZ008-009-222215-
WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
536 PM EDT FRI JUL 22 2016

...STRONG THUNDERSTORM MAY ENTER SOUTHWESTERN
HAMPSHIRE...NORTHWESTERN HAMPDEN AND SOUTHWESTERN FRANKLIN COUNTIES
THROUGH 615 PM...

AT 534 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER LEE...OR 9 MILES NORTHEAST OF GREAT BARRINGTON...MOVING EAST AT
30 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL ACCOMPANY THIS
STORM.  THESE THUNDERSTORMS MAY STRENGTHEN OVER THE NEXT 30 MINUTES.

LOCATIONS IMPACTED INCLUDE...
NORTHAMPTON...EASTHAMPTON...SOUTHAMPTON...WILLIAMSBURG...
HUNTINGTON...RUSSELL...WESTHAMPTON...WHATELY...CHESTER...BLANDFORD...
CHESTERFIELD...WORTHINGTON...GOSHEN...CUMMINGTON...
MONTGOMERY AND MIDDLEFIELD.

THESE STORMS MAY INTENSITY AND BECOME CAPABLE OF PRODUCING DAMAGE.
STAY TUNED FOR UPDATED STATEMENTS AND POSSIBLE WARNINGS.

LAT...LON 4238 7301 4245 7299 4243 7270 4241 7270
      4241 7267 4237 7267 4236 7274 4227 7273
      4225 7281 4220 7278 4212 7285 4216 7303
      4231 7300 4231 7303 4233 7306 4238 7307
TIME...MOT...LOC 2134Z 281DEG 30KT 4231 7326

FRANK
Local storm report, Jul 22, 5:31 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
631 PM EDT FRI JUL 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     CHESTERFIELD            42.40N  72.85W
07/22/2016                   HAMPSHIRE          MA   AMATEUR RADIO

            TREE AND WIRES DOWN ON PARTRIDGE RD.

&&

LEC
Local storm report, Jul 22, 5:54 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
654 PM EDT FRI JUL 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     CHESTERFIELD            42.40N  72.85W
07/22/2016                   HAMPSHIRE          MA   AMATEUR RADIO

            TREE AND WIRES DOWN ON PARTRIDGE RD.

0625 PM     TSTM WND DMG     CHESTERFIELD            42.40N  72.85W
07/22/2016                   HAMPSHIRE          MA   AMATEUR RADIO

            TREES AND WIRES DOWN ON IRELAND STREET

0628 PM     TSTM WND DMG     NORTHAMPTON             42.33N  72.68W
07/22/2016                   HAMPSHIRE          MA   AMATEUR RADIO

            SEVERAL LARGE LIMBS DOWN ON DAMON RD.

&&

LEC
Local storm report, Jul 22, 5:55 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TAUNTON MA
655 PM EDT FRI JUL 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TSTM WND DMG     NORTHAMPTON             42.33N  72.68W
07/22/2016                   HAMPSHIRE          MA   AMATEUR RADIO

            SEVERAL LARGE LIMBS DOWN ON DAMON RD.

&&

CORRECTED EVENT TIME

LEC
Special weather statement, Jul 22, 6:17 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
717 PM EDT FRI JUL 22 2016

CTZ002-MAZ009-011-230015-
HARTFORD CT-EASTERN HAMPDEN MA-WESTERN HAMPDEN MA-
717 PM EDT FRI JUL 22 2016

...STRONG THUNDERSTORM HEADING INTO WESTERN HAMPDEN COUNTY AND
NORTHWESTERN HARTFORD COUNTY...

AT 715 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SHEFFIELD...OR 7 MILES SOUTHEAST OF GREAT BARRINGTON...MOVING EAST AT
25 MPH.

WINDS IN EXCESS OF 40 MPH WILL ACCOMPANY THIS STORM ALONG WITH PEA
SIZE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
WESTFIELD...SIMSBURY...SUFFIELD...GRANBY...SOUTHWICK...SOUTHAMPTON...
EAST GRANBY...HARTLAND...RUSSELL...GRANVILLE...BLANDFORD...
MONTGOMERY AND TOLLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS A FEW DOWNED BRANCHES.

&&

LAT...LON 4212 7306 4215 7307 4215 7303 4222 7301
      4222 7279 4220 7278 4219 7271 4190 7273
      4194 7290 4197 7289 4197 7303 4204 7301
      4204 7306 4211 7307
TIME...MOT...LOC 2315Z 274DEG 23KT 4213 7325

FIELD

The radar

The Boston radar (KBOX), 95 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tolland

When
July 22, 6:25 PM EST
Where
Tolland County, Hydeville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
41.980, -72.280

Trees and wires on Westford Avenue and Rocky Dundee Road were downed by thunderstorm winds.

Thunderstorm Wind, Tolland

When
July 22, 7:57 PM EST
Where
Tolland County, Ellington
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.900, -72.470

Twelve to fifteen trees along Main Street between Tomoka Avenue and West Road were downed by thunderstorm winds.

Thunderstorm Wind, Hartford

When
July 22, 8:30 PM EST
Where
Hartford County, Granby
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Amateur Radio
Coordinates
41.950, -72.780

Multiple trees and wires down throughout town, with several roads closed.

Thunderstorm Wind, Tolland

When
July 22, 8:30 PM EST
Where
Tolland County, Tolland
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Amateur Radio
Coordinates
41.870, -72.370

Trees and wires on Apple Road, Glenn View Terrace, Gehring Road, and Shenipsit Lake Road were downed by thunderstorm winds. One of these trees was downed onto a house.

Thunderstorm Wind, Hartford

When
July 22, 9:00 PM EST
Where
Hartford County, 0.86 mi NW of New Britain
Measured
54 kt (62 mph) estimated gust
Property damage
$30,000
Reported by
Amateur Radio
Coordinates
41.680, -72.790

A tree was downed onto a house on Chestnut Street. Also on Chestnut Street, a section of siding was ripped off of a house by thunderstorm winds. An amateur radio operator reported a 62 mph wind gust from their home weather station.

Thunderstorm Wind, Hartford

When
July 22, 9:05 PM EST
Where
Hartford County, Newington
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Newspaper
Coordinates
41.680, -72.720

Trees and wires were downed throughout town. On Mountain View Drive, a large tree was downed onto five cars parked in a driveway. All were damaged, two were totaled.

Thunderstorm Wind, Windham

When
July 22, 9:55 PM EST
Where
Windham County, Killingly Center
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
41.830, -71.870

Large limbs on Williamsville Road were downed by thunderstorm winds.

Thunderstorm Wind, Windham

When
July 22, 9:55 PM EST
Where
Windham County, 1.47 mi SSW of Attawaugan
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
41.850, -71.890

Trees and wires on Route 101 were downed by thunderstorm winds.

Thunderstorm Wind, Windham

When
July 22, 10:00 PM EST
Where
Windham County, 3 mi SE of Pomfret
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
41.869, -71.929

Trees and wires on Hampton Road were downed by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2016Every state in 2016This day in weather historyWarnings in Connecticut, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651159, 651160, 651161, 651162, 651163, 652110, 651164, 651165, 651166.